Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2016, 7:13 PM CDT for Blount County, Cherokee County, Etowah County, Alabama. It was in force for 62 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 15, 2016, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blount County, AL, Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:44 PM CDT | TSTM WND DMG | 2 E Aurora, AL | TREE DOWN AT THE INTERSECTION OF MOUNTAINBORO ROAD AND SHADY GROVE ROAD. TIME ESTIMATED BY RADAR. |
| Jun 15, 7:44 PM CDT | TSTM WND DMG | 2 Ese Waterhouse, AL | TREE DOWN ON COUNTY ROAD 22 AND 797 IN KIRKS GROVE COMMUNITY. |
| Jun 15, 7:44 PM CDT | TSTM WND DMG | 2 Nnw Cedar Bluff, AL | TREE REPORTED DOWN ACROSS THE ROAD AT COUNTY ROAD 144 AND 44 IN CEDAR BLUFF. |
| Jun 15, 7:44 PM CDT | TSTM WND DMG | 4 Sse Boaz, AL | TREE AND POWERLINES DOWN OFF OF MOUNTAIN DRIVE IN THE MOUNTAINBORO COMMUNITY. TIME ESTIMATED BY RADAR. |
| Jun 15, 7:44 PM CDT | TSTM WND DMG | 6 Ne Sand Rock, AL | EMERGENCY MANAGER REPORTED A TREE DOWN ON A POWERLINE ON COUNTY ROAD 47 IN TUCKERS CHAPEL. |
| Jun 15, 7:48 PM CDT | TSTM WND DMG | 2 Ese Waterhouse, AL | TREE DOWN ON COUNTY ROAD 22 AND 797 IN KIRKS GROVE COMMUNITY. |
| Jun 15, 7:48 PM CDT | TSTM WND DMG | 2 Nnw Cedar Bluff, AL | TREE REPORTED DOWN ACROSS THE ROAD AT COUNTY ROAD 144 AND 44 IN CEDAR BLUFF. |
| Jun 15, 7:53 PM CDT | TSTM WND DMG | 3 Nnw Attalla, AL | TREE REPORTED DOWN OFF OF BUSTER WILLET ROAD. TIME ESTIMATED BY RADAR. |
| Jun 15, 7:58 PM CDT | TSTM WND DMG | 4 N Gadsden, AL | RELAYED RADIO REPORT OF A TREE DOWN AT THE INTERSECTION OF RED OAK ROAD AND SCENIC HIGHWAY. TIME ESTIMATED BY RADAR. |
| Jun 15, 7:58 PM CDT | TSTM WND DMG | 4 Wnw Attalla, AL | TREE DOWN AT THE INTERSECTION OF IVALEE CUTOFF ROAD AND PHARR CIRCLE. TIME ESTIMATED BY RADAR. |
| Jun 15, 8:00 PM CDT | TSTM WND DMG | 1 Ene Oneonta, AL | ONE TREE REPORTED DOWN. |
| Jun 15, 8:12 PM CDT | TSTM WND DMG | 4 Sw Blount Springs, AL | TREE DOWN ALONG I-65 NORTHBOUND WITH ONE LANE BLOCKED. |
| Jun 15, 8:17 PM CDT | TSTM WND DMG | 1 Ssw Glencoe, AL | TREE AND POWER LINES DOWN. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1953 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WUUS54 KBMX 160013
SVRBMX
ALC009-019-055-160115-
/O.NEW.KBMX.SV.W.0043.160616T0013Z-160616T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHEASTERN ALABAMA...
BLOUNT COUNTY IN CENTRAL ALABAMA...
ETOWAH COUNTY IN NORTHEASTERN ALABAMA...
* UNTIL 815 PM CDT
* AT 713 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF SUMMERVILLE TO NEAR
GUNTERSVILLE TO 6 MILES EAST OF NESMITH...MOVING SOUTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
LITTLE RIVER CANYON NATIONAL PRESERVE...CENTRE MUNICIPAL AIRPORT...
DALLAS...ATTALLA...GLENCOE...WARRIOR...SARDIS CITY...LOCUST FORK...
LEESBURG...ALTOONA AND SNEAD.
THIS INCLUDES INTERSTATE 59 BETWEEN MILE MARKERS 181 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3452 8551 3396 8540 3396 8584 3384 8606
3386 8606 3398 8619 3399 8628 3383 8641
3380 8657 3377 8658 3384 8676 3382 8695
3391 8692 3397 8677 3425 8651 3426 8645
3410 8630 3418 8619 3420 8584 3453 8552
TIME...MOT...LOC 0013Z 342DEG 38KT 3456 8553 3433 8623 3416 8700
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
718
WWUS54 KBMX 160027
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT WED JUN 15 2016
ALC009-019-055-160115-
/O.CON.KBMX.SV.W.0043.000000T0000Z-160616T0115Z/
CHEROKEE AL-BLOUNT AL-ETOWAH AL-
727 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHEROKEE...BLOUNT AND ETOWAH COUNTIES...
AT 727 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF SUMMERVILLE TO NEAR ALBERTVILLE
TO 7 MILES NORTHWEST OF DODGE CITY...MOVING SOUTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
LITTLE RIVER CANYON NATIONAL PRESERVE...CENTRE MUNICIPAL AIRPORT...
DALLAS...ATTALLA...GLENCOE...WARRIOR...SARDIS CITY...LOCUST FORK...
LEESBURG...ALTOONA AND SNEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3452 8551 3396 8540 3396 8584 3384 8606
3386 8606 3398 8619 3399 8628 3383 8641
3380 8657 3377 8658 3384 8676 3382 8695
3391 8692 3397 8677 3425 8651 3426 8645
3410 8630 3418 8619 3420 8584 3453 8552
TIME...MOT...LOC 0027Z 344DEG 32KT 3442 8546 3422 8622 3411 8700
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM633
WWUS54 KBMX 160045
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT WED JUN 15 2016
ALC009-019-055-160115-
/O.CON.KBMX.SV.W.0043.000000T0000Z-160616T0115Z/
CHEROKEE AL-BLOUNT AL-ETOWAH AL-
745 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHEROKEE...BLOUNT AND ETOWAH COUNTIES...
AT 745 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES EAST OF GAYLESVILLE TO AURORA TO NEAR SMITH
DAM...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
LITTLE RIVER CANYON NATIONAL PRESERVE...CENTRE MUNICIPAL AIRPORT...
DALLAS...ATTALLA...GLENCOE...WARRIOR...SARDIS CITY...LOCUST FORK...
LEESBURG...ALTOONA AND SNEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3452 8551 3396 8540 3396 8584 3384 8606
3386 8606 3398 8619 3399 8628 3383 8641
3380 8657 3377 8658 3384 8676 3382 8695
3391 8692 3397 8677 3425 8651 3426 8645
3410 8630 3418 8619 3420 8584 3453 8552
TIME...MOT...LOC 0045Z 331DEG 37KT 3429 8541 3413 8618 3394 8703
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM628
WWUS54 KBMX 160056
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT WED JUN 15 2016
ALC009-019-055-160115-
/O.CON.KBMX.SV.W.0043.000000T0000Z-160616T0115Z/
CHEROKEE AL-BLOUNT AL-ETOWAH AL-
756 PM CDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHEROKEE...BLOUNT AND ETOWAH COUNTIES...
AT 756 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF CAVE SPRING TO NEAR WALNUT GROVE TO
NEAR ARKADELPHIA...MOVING SOUTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...ONEONTA...HOKES BLUFF...CENTRE...
CEDAR BLUFF...BLOUNTSVILLE...CLEVELAND...FORNEY...
CENTRE MUNICIPAL AIRPORT...DALLAS...ATTALLA...GLENCOE...WARRIOR...
LOCUST FORK...LEESBURG...ALTOONA...SUSAN MOORE...
WALNUT GROVE AND REECE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3431 8547 3396 8541 3396 8584 3391 8597
3384 8606 3386 8606 3398 8619 3399 8628
3383 8641 3380 8657 3377 8658 3384 8676
3382 8695 3391 8692 3395 8679 3405 8669
3410 8630 3419 8596 3420 8584 3423 8581
TIME...MOT...LOC 0056Z 352DEG 39KT 3423 8538 3401 8624 3391 8699
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:01 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 15, 7:01 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 701 PM CDT WED JUN 15 2016 .UPDATE... For 00Z Aviation. && .DISCUSSION... Summertime MCS development, what a headache. After watching the first MCS this morning slowly slide south through the area and just now exiting to the south, we are watching another one that has developed north of the area and will likely move into the far northern counties after 5 pm. The question really is not will it rain this afternoon and tonight, the question is about severe weather potential. Overall, the environment has been worked over this morning and the return flow has not really been allowed to totally destabilize. Most of the area is currently in the upper 80s, with the path of the MCS this morning in the upper 70s. So for a good portion of south central Alabama it has been a cooler day, while northern Alabama has been cooler than the past few days but still muggy. Looking at the latest trends it appears that while the MCS should have a pretty good cold pool with it, it should begin to encounter a less conducive environment as it works through Central Alabama. So with that said, right now just anticipating strong storms with a marginal severe storm possible. As the MCS approaches we will do another mesoscale update for the region. We will now focus on the heat potential for Thursday and Friday. Latest guidance still suggest temperatures in the mid to upper 90s both days, but with some morning clouds expected behind this next MCS the heating may not be as intense. The drier air also working into the area should help mix out after Noon and lower dew points. So at are warmest time the dew points will be the lowest and stay just below heat advisory criteria for Thursday. Friday will likely be a few degrees warmer and dew points a touch higher as well. An heat advisory may be needed for at least the southern half of the area on Friday. With that said a few models develop yet another MCS Thursday night and could potentially work into Central Alabama Friday morning and cause quite a high temperature bust if it materializes. With all that to consider and the pattern conducive to MCS development will go with a warm forecast as this would be the bigger impact. Still looking dry for the weekend and slightly cooler. The dry weather looks to stay through at least Wednesday with quite a warm up expected by midweek. 16 && .AVIATION... 00Z TAF Discussion. Complex of thunderstorms, some strong to marginally severe, pushing southward into into the northern half of Alabama early this evening. Ahead of it scattered discrete cells have developed as well and are moving more to the southeast. Have tempoed in some TSRA into the TAFs trying to time it out from northwest to southeast, including the possibility for some gusty winds. May not be high enough on the winds, but will be monitoring as evening progresses and we see if these storms continue with their intensity past sunset under this juicy environment. Expecting low level moisture to continue to run high and stratus and fog are possible once again tonight. Trying to clear precip out for Thursday. As of right now, models are not showing potential for another MCS on Thursday. 08 && .FIRE WEATHER... Afternoon relative humidity values remain rather high through Friday, mainly above 40 percent. Afternoon high temperatures jump back into the mid 90s Thursday and mid to upper 90s on Friday, with heat indices near 105 degrees. 20 foot winds keep a westerly component this period and generally remain 8kts or less. Scattered showers and thunderstorms are possible both night and day into Friday. A few of the storms may become strong with gusty winds and lightning. Slightly cooler conditions arrive this weekend with no rain chances mentioned at this time. No fire weather concerns are anticipated at this time. 75 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 94 72 95 69 / 100 20 20 30 10 Anniston 71 94 71 95 69 / 90 20 20 30 10 Birmingham 72 95 74 98 72 / 90 20 20 30 10 Tuscaloosa 72 97 74 98 72 / 60 20 20 30 20 Calera 71 95 74 97 72 / 90 20 20 30 20 Auburn 72 92 72 98 71 / 50 30 20 30 20 Montgomery 73 95 74 99 74 / 50 30 20 30 30 Troy 73 93 73 98 72 / 50 40 20 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && 16/08/75
Hazardous weather outlook, Jun 15, 6:51 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 651 PM CDT WED JUN 15 2016 ALZ011>015-017>050-170300- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 651 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. AN AREA OF STRONG TO SEVERE STORMS IS CURRENTLY LOCATED OVER NORTH ALABAMA. THIS ACTIVITY WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE EVENING. ISOLATED DAMAGING WINDS UP TO 60 MPH ARE POSSIBLE THROUGH 11 PM GENERALLY ALONG AND NORTH OF A LINE FROM HALEYVILLE TO TUSCALOOSA TO ASHLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HOT AND HUMID CONDITIONS ARE ANTICIPATED THURSDAY AND FRIDAY. HEAT INDICES MAY APPROACH UNHEALTHY LEVELS AROUND 105 DEGREES ON BOTH AFTERNOONS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE BOTH THURSDAY AND FRIDAY. DAMAGING WIND GUSTS AND HEAVY DOWNPOURS WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS EVENING AND AGAIN ON THURSDAY AND FRIDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:53 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 67 min |
| Jun 15, 8:11 PM CDT | Special Weather Statement | BMX | Jefferson, Walker | 64 min |
| Jun 15, 9:05 PM CDT | Special Weather Statement | BMX | Clay, Shelby, Talladega | 55 min |
| Jun 15, 9:38 PM CDT | Special Weather Statement | BMX | Marion | 52 min |
| Jun 16, 1:07 AM CDT | Special Weather Statement | BMX | Barbour, Bullock | 38 min |
| Jun 16, 12:46 PM CDT | Special Weather Statement | BMX | Barbour | 29 min |
| Jun 16, 4:13 PM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Jun 16, 4:15 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Jun 16, 4:21 PM CDT | Special Weather Statement | BMX | Jefferson | 24 min |
| Jun 16, 4:44 PM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| Jun 16, 4:56 PM CDT | Special Weather Statement | BMX | Clay, Shelby | 49 min |
| Jun 16, 5:02 PM CDT | Special Weather Statement | BMX | Jefferson | 43 min |
| Jun 16, 5:13 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 32 min |
| Jun 16, 5:47 PM CDT | Special Weather Statement | BMX | Chilton, Coosa, Elmore, Shelby, Tallapoosa | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.